Alert archive / California / Wind Advisories in 2020

Wind Advisory 12, NWS San Diego, CA

May 17, 2020Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 17, 2020, 12:41 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at May 18, 2020, 4:00 PM PDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
May 17, 2020, 12:41 PM PDT (19:41 UTC)
In effect from
May 18, 2020, 4:00 PM PDT
Expired
May 19, 2020, 9:00 AM PDT
In force
17 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS76 KSGX 171941
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1241 PM PDT Sun May 17 2020

CAZ055-056-058-060>062-065-180545-
/O.NEW.KSGX.WI.Y.0012.200518T2100Z-200519T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
1241 PM PDT Sun May 17 2020

...WIND ADVISORY IN EFFECT FROM 2 PM MONDAY TO 11 AM PDT
TUESDAY...

* WHAT...Southwest to West winds 20 to 35 mph with gusts to 50 
  mph expected. Isolated gusts to 60 MPH through and below the San
  Gorgonio Pass.
 
* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 2 PM Monday to 11 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Blowing dust and sand could limit visibility at times in the
  deserts. 

* ADDITIONAL DETAILS...Winds will decrease late Tuesday morning
  but remain gusty into the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
5 follow-up statements
514 
WWUS76 KSGX 180348
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
848 PM PDT Sun May 17 2020

CAZ055-056-058-060>062-065-181200-
/O.CON.KSGX.WI.Y.0012.200518T2100Z-200519T1800Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, Banning, 
and Desert Hot Springs
848 PM PDT Sun May 17 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM MONDAY TO 11 AM PDT
TUESDAY...

* WHAT...Southwest to West winds 20 to 35 mph with gusts from 50
  to 60 mph. Strong winds will impact I-10 through the San 
  Gorgonio Pass.

* WHERE...San Bernardino County Mountains, Riverside County 
  Mountains, San Diego County Mountains, Apple and Lucerne 
  Valleys, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 2 PM Monday to 11 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Blowing dust and sand could limit visibility at times 
  in the deserts.

* ADDITIONAL DETAILS...Winds will decrease Tuesday afternoon but 
  remain gusty into the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Moede
848 
WWUS76 KSGX 181139
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
439 AM PDT Mon May 18 2020

CAZ055-056-058-060>062-065-182230-
/O.EXT.KSGX.WI.Y.0012.200518T2300Z-200519T1600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Julian, Apple Valley, Indio, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
439 AM PDT Mon May 18 2020

...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM
PDT TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected.
  Isolated gusts to 60 mph.

* WHERE...Mountains and deserts of San Bernardino, Riverside, and
  San Diego Counties.

* WHEN...From 4 PM this afternoon to 9 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will decrease Tuesday afternoon but 
  remain gusty into the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

17
689 
WWUS76 KSGX 182044
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
144 PM PDT Mon May 18 2020

CAZ055-056-058-060>062-065-190445-
/O.CON.KSGX.WI.Y.0012.200518T2300Z-200519T1600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Julian, Apple Valley, Indio, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
144 PM PDT Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected. 
  Isolated gusts to 60 mph.

* WHERE...Mountains and deserts of San Bernardino, Riverside, 
  and San Diego Counties.

* WHEN...From 4 PM this afternoon to 9 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel may be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds will decrease Tuesday afternoon but 
  remain gusty into the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
322 
WWUS76 KSGX 190435
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
935 PM PDT Mon May 18 2020

CAZ055-056-058-060>062-065-191300-
/O.CON.KSGX.WI.Y.0012.000000T0000Z-200519T1600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Julian, Apple Valley, Indio, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
935 PM PDT Mon May 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected. 
  Isolated gusts to 60 mph.

* WHERE...Mountains and deserts of San Bernardino, Riverside, 
  and San Diego Counties.

* WHEN...Through 9 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Travel may be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...Winds will decrease Tuesday afternoon but 
  remain gusty into the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SS

For more information from the National Weather Service visit
http://weather.gov/sandiego
660 
WWUS76 KSGX 190930
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
230 AM PDT Tue May 19 2020

CAZ055-056-058-060>062-065-191600-
/O.CON.KSGX.WI.Y.0012.000000T0000Z-200519T1600Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Julian, Apple Valley, Indio, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
230 AM PDT Tue May 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...West winds 15 to 25 mph with gusts to 45 mph.

* WHERE...San Diego County Deserts, Apple and Lucerne Valleys, 
  Coachella Valley, San Gorgonio Pass Near Banning, Riverside 
  County Mountains, San Bernardino County Mountains and San 
  Diego County Mountains.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 17, 8:23 AM PDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 17, 8:23 AM PDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
823 AM PDT Sun May 17 2020

.SYNOPSIS...
Marine clouds and fog will burn away by midday, leaving mostly sunny
skies and seasonal temperatures across the region. This evening, low
clouds will surge inland, reaching the coastal slopes of the
mountains as westerly winds increase ahead of a cold storm system
for Monday and Tuesday. Most of the rain and snow with this storm
will stay to the north, however our coastal mountain slopes will get
some light accumulations, and patchy light rain is expected west of
the mountains at times. Westerly winds will be strong and gusty over
the mountains and deserts, and it will be sharply colder. The latter
half of the week will bring a return of fair and mild weather.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Satellite imagery this morning showed a solid cloud swath along the
coast, extending up to 25 miles inland. Two low-level circulation
centers were visible. One SE of Santa Catalina Isl. and another
about 50 miles SW of San Diego. The 12Z Miramar sounding had a weak
4C inversion based near 1200 FT MSL. This looks low for current
conditions and limited pilot reports, so the cloud layer has likley
been thickening through 15Z. The sfc pressure gradient was trending
onshore to the NE deserts, and weak but holding to the east.
Peak wind gusts were SW 25-30 MPH in wind-prone mtn areas, but most
areas had light winds.

Based on the low cloud trends, expect clearing to be delayed
somewhat over coastal and western valley areas this morning.
Otherwise, the forecast is on track with fair and seasonal
conditions shaping up for the afternoon. No forecast update planned.

From previous discussion...

At 4 am this morning, a potent upper low was situated off the
coast of Oregon, about 400 nm west of Portland. This storm will
move ESE towards the NorCal Coast through Monday morning, then is
forecast to move east over Norcal through Tuesday. This system
will bring a gradual increase of the onshore flow, and deepening
of the marine layer through Monday. Temperatures will turn sharply
cooler for Monday and Tuesday, with our latest forecast temps
trending about 5 to 10 degrees cooler than normal for coastal
areas, and about 10 to 15 degrees cooler than normal for inland
areas.

Although the best organized lift will be well north of our area,
some subtropical moisture low level transport is predicted with
minor atmospheric river parameters. Lifting of the marine layer
and some additional lift provided by the upper trough passage
Monday night into Tuesday morning, will being patchy light rain
during the period, with the best chance of Monday night into
Tuesday morning. However, due to the deepening of the marine
layer, and the broad lift provided by the approaching trough,
areas of drizzle will also be possible late tonight into Monday
morning, and again Monday evening. Precipitation amounts for
Monday through Tuesday will range from near one-tenth of an inch
for some of the coastal areas, to as much as one- quarter to one-
half inch for the coastal oriented mountain slopes.

In addition to the much cooler weather and patchy light rain
Monday into Tuesday, onshore winds will increase by Monday
morning, become quite gusty between Monday evening to Tuesday.
Right now this wind event seems to be marginal as we are able to
receive some high resolution wind forecasts. Right now it looks
like peak gusts around 25 to 30 mph near the coast, increasing to
45 to 50 mph for the windier mountain passes and along the desert
slopes. Held off issuing a wind advisory for now due to the
marginal aspects as mentioned.

For Wednesday through Friday, a dry northwest flow aloft and
increasing heights will bring a moderation of temperatures, and
fair weather conditions, although max temperatures will only
moderate to near-normal marks, with healthy onshore flow likely to
continue near the coast. For next weekend renewed troughiness
looks to bring another possible cooldown, and round of gusty
onshore winds.

&&

.AVIATION...
171520Z...Coast/Valleys...Low clouds with bases 1000-1500 ft MSL
will continue to slowly retreat this morning toward the coast. Areas
of BR in portions of the valleys and higher terrain slowly improving
as well. Low to moderate confidence on cigs clearing VCTY KSAN/KCRQ
today. Low clouds pushing back onshore after 01Z tonight and
spreading into portions of the valleys with bases 1500-2000 ft MSL.
Patchy DZ/-SHRA developing after 12Z Monday and will continue off
and on throughout the day for all areas.

Mountains/Deserts...Variable high clouds AOA 20000 ft MSL and
unrestricted vis through this evening. Southwest to west winds with
sfc gusts 20-30 kt developing over the mountain ridges, desert
slopes, and locally into the deserts this afternoon and evening.
Moderate up/downdrafts possible over and NE/E of the mountains.

&&

.MARINE...
West-northwest winds with gusts 20-25 kt possible over the outer
coastal waters late Monday night into Tuesday evening, resulting in
hazardous boating conditions.

&&

.BEACHES...
A building south-southwest swell of 3 ft at 16-18 sec mixed with a 5-
6 ft west-northwest swell at 13 sec will generate elevated surf of 3
to 6 ft today through early Tuesday, highest on southwest facing
beaches. Strong rip and longshore currents, along with the elevated
surf will create dangerous swimming conditions.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...10/Brotherton
AVIATION/MARINE/BEACHES...APR

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.